Case Study: It is a typical Tuesday. You are working your way through your morning surgery. Suddenly you are called urgently to the treatment room to see Mrs A.
Mrs A, 59 years old, has been prescribed ezetimibe for her high cholesterol as she was unable to tolerate statins. She had her first tablet today. She suddenly developed a blotchy rash and her tongue and lips swelled. She is short of breath, pale and clammy. You find she is tachycardic and hypotensive.
An emergency ambulance is called and you treat Mrs A for anaphylaxis with oxygen, IM adrenaline and chlorphenamine and a litre of IV fluids. Mrs A starts to breath more easily and her BP improves. You take a further history and find that Mrs A has never experienced a reaction like this before. She confirms that she has not had any other new medication. The ambulance arrives and Mrs A goes to the local hospital for observation and further management.
The case study describes an adverse drug reaction. Any drug may cause an adverse reaction. Rapid detection is needed so that unrecognised hazards are identified promptly and appropriate regulatory action is taken to ensure medicines are used safely.
The correct terminology must be used to describe the reaction. An adverse reaction is defined as 'any untoward medical occurrence that may present during treatment with pharmaceutical products but which does not necessarily have a causal relationship with the treatment'.1
Therefore an adverse drug reaction is defined as 'a response to a drug which is noxious and unintended and which occurs at doses normally used for therapy of a disease'.1 An adverse reaction is an adverse event suspected to be caused by a drug, such as has been described in the case study.
Yellow Card Scheme
If you had been the GP in the case described, you might decide to look up ezetimibe to get some more information and decide to report the adverse drug reaction. You find that it has a black triangle next to its name. (Note - ezetimibe is no longer on the list of drugs under intensive surveillance, as of August 2009).
In the UK, suspected adverse drug reactions are reported to the Medical and Healthcare products Regulatory Agency (MHRA). The MHRA is a government body that regulates the use of medicines and medical equipment used in healthcare.
The MHRA also investigates harmful incidents involving medicines, blood products or medical devices.
Doctors, dentists, coroners, pharmacists and nurses are urged to report adverse reactions directly to the MHRA through the 'Yellow Card Scheme'. As well as the yellow cards, found at the back of MIMS or the BNF, reports can now also be made online or by following the links on the MHRA website. Patients, parents and carers can also report suspected adverse reaction to the MHRA.
Suspect adverse reactions to any therapeutic agents should be reported, including drugs, blood products, radiographic contrast media, complimentary medicines and herbal products.
For established drugs the MHRA needs reports on severe adverse events while for new drugs any side-effects, minor or severe, need to be reported.
Severe adverse events include fatal or life-threatening reactions or reactions that result in long periods of hospitalisation. Specific examples given by the MHRA include anaphylaxis, haemorrhage, renal impairment, ophthalmic symptoms, CNS effects, and severe skin reactions. These should be reported even if the effect is well recognised.
Reporting the reaction
As well as updating Mrs A's notes to reflect her recent adverse drug reaction, you access and fill out the yellow card online and submit it to the MHRA.
When reporting, the following information is needed:
- The name of the suspect drug(s) and the route of administration, daily dosage, and dates of administration;
- Description of the suspected reaction(s) and any treatment given;
- Patient details including a local identifying number, initials, sex, age and the patient's weight if known;
- As much information as possible on all the drugs the patient was taking in the three months prior to the reaction;
- Relevant medical history, including allergies;
- Relevant test results;
- If dealing with a reaction during pregnancy or a reaction that has lead to a congenital disorder then a record of other medication taken during the pregnancy and the date of the last menstrual period is needed.
The MHRA suggests providing as much relevant information as is readily available, but not to delay reporting if some details are not known.
Further details on how to report an adverse drug reaction can be found in the frequently asked questions section on the MHRA website.
In conclusion, adverse drugs reactions need to be identified and reported to maintain medication and medical device safety.
This can be done easily via the MHRA yellow card scheme which can be accessed through cards found in a prescribing formulary or on the MHRA website.
- Dr Whitburn is a locum GP in Bristol
This topic falls under section 3.2 of the RCGP curriculum 'Patient Safety', www.healthcarerepublic.com/curriculum
The three steps
1. Use the Yellow Card Scheme to report an adverse drug reaction to the MHRA.
2. Provide as much information as possible on all of the drugs the patient was taking.
3. Don't delay reporting if some details are not known.
1. European Agency for the Evaluation of Medicinal Products HMEU. Clinical Safety Data Management: Definitions and Standards for Expedited Reporting. 1995. www.emea.europa.eu/pdfs/human/ich/037795en.pdf